SAN DIEGO—Concomitant treatment with vancomycin and piperacillin/tazobactam is associated with a significantly increased likelihood of acute kidney injury (AKI) in hospitalized patients compared with the use of either therapy alone or a combined regimen of vancomycin and cefepime, new findings presented at ID Week 2015 suggest.
W. Cliff Rutter, PharmD, and colleagues at the University of Kentucky in Lexington evaluated 10,445 patients, 4,892 of whom received vancomycin plus piperacillin/tazobactam, 2,830 received piperacillin/tazobactam alone, and 2,723 received vancomycin alone. AKI developed in a significantly higher proportion of the vancomycin plus piperacillin/tazobactam group than the piperacillin/tazobactam and vancomycin monotherapy groups (27% vs. 12% and 11%, respectively). After controlling for confounders, the vancomycin plus piperacillin/tazobactam combination was associated with 72% and 87% increased odds of AKI compared with the piperacillin/tazobactam and vancomycin monotherapy groups, respectively. The monotherapy arms did not differ significantly in AKI risk.
Results also showed that supratherapeutic vancomycin levels were associated with an increased AKI risk, whereas subtherapeutic levels were associated with lower risk. Other factors that increased AKI incidence included known nephrotoxins, increased days of therapy, increased baseline severity of illness, and hypotension.
Beta-lactam vs. cephalosporin
In a study of 2,592 patients, another team at the University of Kentucky in Lexington, which was led by Jessica Cox, PharmD, found that the incidence of AKI was significantly higher among the 1,944 patients treated with vancomycin plus piperacillin/tazobactam than the 648 patients who received vancomycin plus cefepime (30% vs. 18%). In another study, Sheetal Gandotra, MD, and collaborators at Rochester General Hospital in Rochester, N.Y., found that AKI occurred in 36 (32%) of 111 vancomycin plus piperacillin/tazobactam courses compared with 10 (15%) of 66 vancomycin plus cefepime courses, a significant difference that translated into twofold increased odds of AKI associated with vancomycin plus piperacillin/tazobactam. “Clinicians should consider this differential risk on nephrotoxicity when initiating empiric antibiotics in hospitalized patients,” the authors concluded in their study abstract.
Additionally, Dr. Gandotra’s group found that AKI developed significantly later in patients who received vancomycin plus cefepime group than those who received vancomycin plus piperacillin/taxobactam (6.5 vs. 3 days), but AKI duration was similar.
Lastly, a team at Wayne State University in Detroit led by Jason Pogue, PharmD, identified risk factors for AKI among 320 patients receiving concomitant vancomycin and piperacillin/tazobactam therapy. AKI developed in 105 (33%) patients. The median duration of combination therapy was 5 days among patients who experienced AKI versus 4 days in those who did not, a significant difference between the groups. In multivariate analysis, receipt of a vancomycin loading dose independently predicted 2.2 times increased odds of AKI, the investigators reported. Other independent predictors included vancomycin plus piperacillin/tazobactam combination therapy for more than 3 days, receipt of a concomitant nephrotoxin, and the presence of systemic inflammatory response syndrome (SIRS) criteria.